Hail, La Moure
- When
- April 23, 12:48 PM CST to 12:50 PM CST
- Where
- La Moure County, 1.18 mi SW of Edgeley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -98.720
Showers and thunderstorms developed near and east of a deep low pressure system that was situated over south-central North Dakota into the southern James River Valley. Strong surface vorticity occurred with this setup, which led to a brief tornado developing along a weak surface boundary over LaMoure County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers and thunderstorms developed near and east of a deep low pressure system that was situated over south-central North Dakota into the southern James River Valley. Strong surface vorticity occurred with this setup, which led to a brief tornado developing along a weak surface boundary over LaMoure County. The tornado was rated EFU, EF Unknown, by National Weather Service policy as there was no damage to evaluate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 23, 11:54 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1254 PM CDT Sat Apr 23 2022 .UPDATE... Issued at 1235 PM CDT Sat Apr 23 2022 Blizzard conditions are developing in the west and convection is intensifying the central and eastern Dakotas. Will be issuing Tornado Watch shortly for Dickey and Lamoure counties and point eastward. No changes in the Blizzard warnings west. UPDATE Issued at 945 AM CDT Sat Apr 23 2022 Overall, no significant changes to the going forecast. No changes to the current hazards, but we'll discuss that in a minute. We area in a bit of a dry slot over central ND at this time so we did make some minor adjustments to pops, lowering them a bit this morning, then bumping them up again this afternoon. Regarding the current hazards: Based on the 12 UTC Bismarck sounding it does look like the NAM had a little better handle on the temperature profile aloft with warmer temperatures above the colder near surface temperatures. Although surface observations over central ND have been going back and forth between liquid and frozen precipitation, a complete transition may occur a bit later than forecast. This affects mainly the Blizzard warning from Mclean county south through Morton and Grant counties that goes into effect at 18 UTC. We considered pushing the starting time back a bit, but with the large east to west extent of especially Mclean and Morton counties, we will probably see a change over to snow around 18Z or before in western portions of these counties while eastern portions of the counties remain rain or a wintry mix well into the afternoon. Farther west, far western ND has changed over to snow and expect precip here to remain snow with heavy snow and blizzard conditions expanding through the late morning hours. In between the far west and the aforementioned Blizzard segment, we are definitely seeing a wintry mix. Dickinson Airport has been reporting freezing rain for 3 hours. We' have had reports of sleet north of Dickinson around Grassy Butte and webcams from around Grassy Butte and Killdeer south to Dickinson look to be mainly rain or a mix, no change over to snow as of yet. Glenn Ullin was reporting snow but has changed back to rain with a temperature of 32F. The big question is whether or not this lessens the snow totals. Right now we don't think we can be sure yet. The far west will remain within the deformation zone for quite some time yet so there is still plenty of time to accumulate. Possibly the areas a bit farther east would see snow amounts knocked back a little more but hopefully this will become more clear as we go through the late morning and afternoon. Also if there is a reduction in snow, it may come in the form of sleet and freezing rain, and strong winds are a given, so high impacts remain. UPDATE Issued at 642 AM CDT Sat Apr 23 2022 No major forecast changes with this update. Regional radar shows a break in precipitation across south central and southeastern ND this morning, though this is expected to fill in again by this afternoon, likely with some thunderstorms. Across the west, rain is expected to change over to snow in the next couple hours where it hasn't already, which will result in blizzard conditions beginning. Across the north central, rain showers are present now, but a changeover to mixed precipitation and eventually snow is expected as colder air gets pulled in from the north through the day. && .SHORT TERM...(Today through Sunday night) Issued at 356 AM CDT Sat Apr 23 2022 A dynamic and stacked low pressure system will continue to impact the area through the short term. Early this morning, mostly rain and thunderstorms are impacting the area, with areas of a wintry mix of rain, FZRA, and snow across western ND. Thunderstorms moving in from the south have had a difficult time maintaining their strength as they are moving into a colder, more stable airmass over ND. With that said, due to the storms being elevated in nature, small hail will continue to be a threat with the strongest cells. Later this morning, around or shortly after sunrise, precipitation is expected to begin to change over to snow across far western ND. The line of mixed precipitation, including some FZRA, will then slowly move east through the day as colder air tries to move in around the backside of the surface low. Forecast storm total snow appears to have risen ever so slightly across the west, otherwise there are no major changes. The ice accumulation forecast continues to be a tricky one as air temperatures at the surface will be hanging around freezing and ground temperatures appear to be a few degrees warmer; however, the greatest potential for FZRA accumulation still appears to be from the north central stretching down into portions of the southwest. A band of enhanced snowfall appears likely to set up somewhere across western ND later today due to a favorable overlap of q-vector divergence and 850 mb frontogenesis, though at least moderate snowfall is expected regardless of the development of a band and with sustained winds reaching speeds of over 30 kts by this afternoon, widespread blizzard conditions will develop. Across the southeastern portion of the CWA where the primary precipitation type will be rain, a few strong to severe thunderstorms are possible this afternoon within a region of enhanced destabilization within the warm sector. Given the strong shear in place, CAMs indicate the potential for an arc of supercells to develop somewhere along the ND/SD border by 18z which will rapidly move northeastward through the afternoon. The strongest storms will have the potential to produce large hail, severe wind gusts, and possibly even a couple tornadoes. No changes to the current headlines in place are expected. Looking ahead to Sunday afternoon, wind headlines will be needed across the southeastern portion of the CWA that is currently not covered by any hazards once the stronger NW flow arrives to this region. Precipitation rates will be noticeably lower by daybreak on Sunday with precipitation and eventually cloud cover clearing west to east Sunday afternoon and into the evening. .LONG TERM...(Monday through Friday) Issued at 356 AM CDT Sat Apr 23 2022 The long term period begins with a long wave upper level ridge building into the region early next week, resulting in dry weather and a warming trend Monday into Tuesday. Ridge starts to break down mid-week ahead of a mid level wave moving into south central Canada, but still expecting continued dry conditions for Wednesday along with a continued moderation in temperatures. Daytime highs Tue-Thu will be dependent on how our storm system plays out this weekend, specifically regarding the aerial extent of snowfall and how much areas receive. NBM 1D Viewer shows this uncertainty well, with on average a 10 degree spread between the 25th and 75th percentiles. Precipitation chances start to increase Thursday and especially into Thu night as a long wave trough/upper level low develops into the Pacific Northwest/southwestern Canada region, and begins to eject east across the northern Rockies. Our region then looks to be under the influence of this wave through the first half of next weekend. Overall result will be a cooling trend and elevated chances for precipitation Thu night through Fri night. EC/GEFS/Canadian ensembles all in agreement with decent probabilities for measurable QPF for this period. Precip type more uncertain, but ensemble mean thermal profiles do suggest rain or snow, with perhaps a better probability for more snow on the back end of the wave dependent on the degree of CAA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat Apr 23 2022 A dynamic low pressure system will impact western and central ND through the TAF period, bringing widespread precipitation, strong winds, and IFR to VLIFR ceilings and/or visibilities. Across the west (KDIK/KXWA), snow will remain the dominant precipitation type early this morning, and in combination with strong winds, blizzard conditions are expected. Across the central (KBIS/KMOT), rain will be the dominant precipitation type through much of the day today with a changeover to snow expected for the second half of the forecast period or this evening. KJMS will see rain and thunderstorms through the period, with the potential for strong to severe storms this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... Blizzard Warning until 7 PM CDT /6 PM MDT/ Sunday for NDZ019>021- 034-042. Blizzard Warning until 7 PM CDT /6 PM MDT/ Sunday for NDZ001>003- 009>011-017-018-031>033-040-041-043-044. Winter Weather Advisory from 7 PM this evening to 7 PM CDT Sunday for NDZ004-005-012-013-022-023-035-036. && UPDATE...TWH SHORT TERM...Gale LONG TERM...NH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1050 AM CDT Sat Apr 23 2022 NDZ001>003-009>011-017>021-031>034-040>044-241600- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams- 1050 AM CDT Sat Apr 23 2022 /950 AM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Blizzard Warning is in effect through Sunday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Blizzard Warning is in effect through Sunday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ004-005-012-013-022-023-035-036-241600- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Burleigh-Kidder- 1050 AM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible today, though severe weather is not expected. A Winter Weather Advisory is in effect this evening through Sunday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect this evening through Sunday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ025-037-045>048-050-051-241600- Foster-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1050 AM CDT Sat Apr 23 2022 /950 AM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A strong low pressure system will impact the area through Sunday, bringing periods of heavy rain, strong winds, light snow, patchy blowing snow, and a chance of thunderstorms. A few thunderstorms today could be strong to severe with large hail, damaging wind gusts, and possibly a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong low pressure system will continue to impact the area on Sunday, bringing periods of heavy rain, strong winds, snow, and patchy blowing snow. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service via social media or by calling 1-800-247-0212.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 NW NEW SALEM 46.90N 101.49W
04/23/2022 M1.30 INCH MORTON ND CO-OP OBSERVER
24 HOUR TOTAL.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1134 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 2 NE GRASSY BUTTE 47.42N 103.22W
04/23/2022 M2.10 INCH MCKENZIE ND CO-OP OBSERVER
TOTAL LIQUID SO FAR. FREEZING RAIN TOO.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW WILLISTON 48.16N 103.63W
04/23/2022 E1.0 INCH WILLIAMS ND CO-OP OBSERVER
TOTAL SO FAR. STILL SNOWING!.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SNOW 2 NE GRASSY BUTTE 47.42N 103.22W
04/23/2022 M2.0 INCH MCKENZIE ND CO-OP OBSERVER
TOTAL SO FAR. STILL SNOWING.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
111 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN GLEN ULLIN 46.82N 101.83W
04/23/2022 M1.56 INCH MORTON ND PUBLIC
SO FAR TODAY.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 10 SW NEW ENGLAND 46.44N 103.02W
04/23/2022 E1.54 INCH SLOPE ND PUBLIC
FACEBOOK POST.
&&
RKThe Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
1 hail, 1 tornado. Local standard time, as filed.
The tornado touched down in an open field east of Adrian. The tornado impacted no structures and so there was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for North Dakota, 2022Warnings in North Dakota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015490, 1015491.